• Previous Article
    A new proof of the boundedness results for stable solutions to semilinear elliptic equations
  • DCDS Home
  • This Issue
  • Next Article
    Homogeneous solutions of stationary Navier-Stokes equations with isolated singularities on the unit sphere. Ⅲ. Two singularities
December  2019, 39(12): 7213-7248. doi: 10.3934/dcds.2019301

Free boundaries subject to topological constraints

1. 

Department of Mathematics, Massachusetts Institute of Technology, 77 Massachusetts Ave, Cambridge, MA 02139, USA

2. 

Facultad de Matemáticas, Pontificia Universidad Católica de Chile, Avenida Vicuña Mackenna 4860, Santiago 7820436, Chile

* Corresponding author

Received  January 2019 Revised  May 2019 Published  September 2019

Fund Project: Supported in part by NSF Grant DMS 1500771, a Simons Fellowship, and Simons Foundation grant (601948, DJ). NK was partially supported by Proyecto FONDECYT Iniciación No. 11160981.

We discuss the extent to which solutions to one-phase free boundary problems can be characterized according to their topological complexity. Our questions are motivated by fundamental work of Luis Caffarelli on free boundaries and by striking results of T. Colding and W. Minicozzi concerning finitely connected, embedded, minimal surfaces. We review our earlier work on the simplest case, one-phase free boundaries in the plane in which the positive phase is simply connected. We also prove a new, purely topological, effective removable singularities theorem for free boundaries. At the same time, we formulate some open problems concerning the multiply connected case and make connections with the theory of minimal surfaces and semilinear variational problems.

Citation: David Jerison, Nikola Kamburov. Free boundaries subject to topological constraints. Discrete and Continuous Dynamical Systems, 2019, 39 (12) : 7213-7248. doi: 10.3934/dcds.2019301
References:
[1]

H. W. Alt and L. A. Caffarelli, Existence and regularity for a minimum problem with free boundary, J. Reine Angew. Math., 325 (1981), 105-144. 

[2]

H. W. AltL. A. Caffarelli and A. Friedman, Variational problems with two phases and their free boundaries, Trans. Amer. Math. Soc., 282 (1984), 431-461.  doi: 10.1090/S0002-9947-1984-0732100-6.

[3]

G. BakerP. Saffman and J. Sheffield, Structure of a linear array of hollow vortices of finite cross-section, Journal of Fluid Mechanics, 74 (1976), 469-476.  doi: 10.1017/S0022112076001894.

[4]

H. BerestyckiL. Caffarelli and L. Nirenberg, Monotonicity for elliptic equations in unbounded Lipschitz domains, Comm. Pure and Appl. Math., 50 (1997), 1089-1111.  doi: 10.1002/(SICI)1097-0312(199711)50:11<1089::AID-CPA2>3.0.CO;2-6.

[5]

L. A. Caffarelli and S. Salsa, A Geometric Approach to Free Boundary Problems, vol. 68 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 2005. doi: 10.1090/gsm/068.

[6]

L. A. Caffarelli, A Harnack inequality approach to the regularity of free boundaries. Ⅰ. Lipschitz free boundaries are $C^{1, \alpha}$, Rev. Mat. Iberoamericana, 3 (1987), 139-162.  doi: 10.4171/RMI/47.

[7]

L. A. Caffarelli, A Harnack inequality approach to the regularity of free boundaries. Ⅲ. Existence theory, compactness, and dependence on $X$, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 15 (1988), 583–602 (1989).

[8]

L. A. Caffarelli, A Harnack inequality approach to the regularity of free boundaries. Ⅱ. Flat free boundaries are Lipschitz, Comm. Pure Appl. Math., 42 (1989), 55-78.  doi: 10.1002/cpa.3160420105.

[9]

O. Chodosh and D. Maximo, On the topology and index of minimal surfaces, Journal of Differential Geometry, 104 (2016), 399-418.  doi: 10.4310/jdg/1478138547.

[10]

H. I. Choi and R. Schoen, The space of minimal embeddings of a surface into a three-dimensional manifold of positive Ricci curvature, Inventiones Mathematicae, 81 (1985), 387-394.  doi: 10.1007/BF01388577.

[11]

T. H. Colding and W. P. Minicozzi Ⅱ, The Calabi-Yau conjectures for embedded surfaces, Annals of Mathematics, 167 (2008), 211-243.  doi: 10.4007/annals.2008.167.211.

[12]

T. H. Colding and W. P. Minicozzi Ⅱ, On the structure of embedded minimal annuli, International Mathematics Research Notices, 2002 (2002), 1539-1552.  doi: 10.1155/S1073792802112128.

[13]

T. H. Colding and W. P. Minicozzi Ⅱ, The space of embedded minimal surfaces of fixed genus in a 3-manifold. Ⅲ. Planar domains, Ann. of Math. (2), 160 (2004), 523–572. doi: 10.4007/annals.2004.160.523.

[14]

T. H. Colding and W. P. Minicozzi Ⅱ, The space of embedded minimal surfaces of fixed genus in a 3-manifold. Ⅳ. Locally simply connected, Ann. of Math. (2), 160 (2004), 573–615. doi: 10.4007/annals.2004.160.573.

[15]

A. Farina and E. Valdinoci, Flattening results for elliptic PDEs in unbounded domains with applications to overdetermined problems, Archive for Rational Mechanics and Analysis, 195 (2010), 1025-1058.  doi: 10.1007/s00205-009-0227-8.

[16]

L. HauswirthF. Hélein and F. Pacard, On an overdetermined elliptic problem, Pacific J. Math., 250 (2011), 319-334.  doi: 10.2140/pjm.2011.250.319.

[17]

D. Jerison and N. Kamburov, Structure of one-phase free boundaries in the plane, International Mathematics Research Notices, 2016 (2016), 5922-5987.  doi: 10.1093/imrn/rnv339.

[18]

D. Jerison and K. Perera, Higher critical points in an elliptic free boundary problem, J. Geom Anal., 28 (2018), 1258-1294.  doi: 10.1007/s12220-017-9862-8.

[19]

D. KhavinsonE. Lundberg and R. Teodorescu, An overdetermined problem in potential theory, Pacific J. Math., 265 (2013), 85-111.  doi: 10.2140/pjm.2013.265.85.

[20]

Y. Liu, K. Wang and J. Wei, On one phase free boundary problem in $\mathbb{R}^n$, preprint, arXiv: 1705.07345.

[21]

Y. Liu, K. Wang and J. Wei, Half space theorem for the Allen-Cahn equation, preprint, arXiv: 1901.07671.

[22]

W. H. Meeks Ⅲ and H. Rosenberg, The uniqueness of the helicoid, Annals of Mathematics, 161 (2005), 727-758.  doi: 10.4007/annals.2005.161.727.

[23]

A. RosD. Ruiz and P. Sicbaldi, A rigidity result for overdetermined elliptic problems in the plane, Communications on Pure and Applied Mathematics, 70 (2017), 1223-1252.  doi: 10.1002/cpa.21696.

[24]

A. Ros and P. Sicbaldi, Geometry and topology of some overdetermined elliptic problems, J. Differential Equations, 255 (2013), 951-977.  doi: 10.1016/j.jde.2013.04.027.

[25]

R. Schoen, Uniqueness, symmetry, and embeddedness of minimal surfaces, Journal of Differential Geometry, 18 (1983), 791-809.  doi: 10.4310/jdg/1214438183.

[26]

M. Traizet, Classification of the solutions to an overdetermined elliptic problem in the plane, Geom. Funct. Anal., 24 (2014), 690-720.  doi: 10.1007/s00039-014-0268-5.

[27]

K. Wang, The structure of finite Morse index solutions to two free boundary problems in $\mathbb{R}^2$, preprint, arXiv: 1506.00491.

[28]

K. Wang and J. Wei, On Serrin's overdetermined problem and a conjecture of Berestycki, Caffarelli and Nirenberg, Comm. Partial Differential Equations, 44 (2019), 837–858, arXiv: 1502.04680. doi: 10.1080/03605302.2019.1611846.

[29]

K. Wang and J. Wei, Finite Morse index implies finite ends, Comm. Pure Appl. Math., 72 (2019), 1044–1119, arXiv: 1705.06831. doi: 10.1002/cpa.21812.

[30]

G. S. Weiss, Partial regularity for weak solutions of an elliptic free boundary problem, Comm. Partial Differential Equations, 23 (1998), 439-455.  doi: 10.1080/03605309808821352.

[31]

B. White, Curvature estimates and compactness theorems in 3-manifolds for surfaces that are stationary for parametric elliptic functionals, Inventiones Mathematicae, 88 (1987), 243-256.  doi: 10.1007/BF01388908.

show all references

References:
[1]

H. W. Alt and L. A. Caffarelli, Existence and regularity for a minimum problem with free boundary, J. Reine Angew. Math., 325 (1981), 105-144. 

[2]

H. W. AltL. A. Caffarelli and A. Friedman, Variational problems with two phases and their free boundaries, Trans. Amer. Math. Soc., 282 (1984), 431-461.  doi: 10.1090/S0002-9947-1984-0732100-6.

[3]

G. BakerP. Saffman and J. Sheffield, Structure of a linear array of hollow vortices of finite cross-section, Journal of Fluid Mechanics, 74 (1976), 469-476.  doi: 10.1017/S0022112076001894.

[4]

H. BerestyckiL. Caffarelli and L. Nirenberg, Monotonicity for elliptic equations in unbounded Lipschitz domains, Comm. Pure and Appl. Math., 50 (1997), 1089-1111.  doi: 10.1002/(SICI)1097-0312(199711)50:11<1089::AID-CPA2>3.0.CO;2-6.

[5]

L. A. Caffarelli and S. Salsa, A Geometric Approach to Free Boundary Problems, vol. 68 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 2005. doi: 10.1090/gsm/068.

[6]

L. A. Caffarelli, A Harnack inequality approach to the regularity of free boundaries. Ⅰ. Lipschitz free boundaries are $C^{1, \alpha}$, Rev. Mat. Iberoamericana, 3 (1987), 139-162.  doi: 10.4171/RMI/47.

[7]

L. A. Caffarelli, A Harnack inequality approach to the regularity of free boundaries. Ⅲ. Existence theory, compactness, and dependence on $X$, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 15 (1988), 583–602 (1989).

[8]

L. A. Caffarelli, A Harnack inequality approach to the regularity of free boundaries. Ⅱ. Flat free boundaries are Lipschitz, Comm. Pure Appl. Math., 42 (1989), 55-78.  doi: 10.1002/cpa.3160420105.

[9]

O. Chodosh and D. Maximo, On the topology and index of minimal surfaces, Journal of Differential Geometry, 104 (2016), 399-418.  doi: 10.4310/jdg/1478138547.

[10]

H. I. Choi and R. Schoen, The space of minimal embeddings of a surface into a three-dimensional manifold of positive Ricci curvature, Inventiones Mathematicae, 81 (1985), 387-394.  doi: 10.1007/BF01388577.

[11]

T. H. Colding and W. P. Minicozzi Ⅱ, The Calabi-Yau conjectures for embedded surfaces, Annals of Mathematics, 167 (2008), 211-243.  doi: 10.4007/annals.2008.167.211.

[12]

T. H. Colding and W. P. Minicozzi Ⅱ, On the structure of embedded minimal annuli, International Mathematics Research Notices, 2002 (2002), 1539-1552.  doi: 10.1155/S1073792802112128.

[13]

T. H. Colding and W. P. Minicozzi Ⅱ, The space of embedded minimal surfaces of fixed genus in a 3-manifold. Ⅲ. Planar domains, Ann. of Math. (2), 160 (2004), 523–572. doi: 10.4007/annals.2004.160.523.

[14]

T. H. Colding and W. P. Minicozzi Ⅱ, The space of embedded minimal surfaces of fixed genus in a 3-manifold. Ⅳ. Locally simply connected, Ann. of Math. (2), 160 (2004), 573–615. doi: 10.4007/annals.2004.160.573.

[15]

A. Farina and E. Valdinoci, Flattening results for elliptic PDEs in unbounded domains with applications to overdetermined problems, Archive for Rational Mechanics and Analysis, 195 (2010), 1025-1058.  doi: 10.1007/s00205-009-0227-8.

[16]

L. HauswirthF. Hélein and F. Pacard, On an overdetermined elliptic problem, Pacific J. Math., 250 (2011), 319-334.  doi: 10.2140/pjm.2011.250.319.

[17]

D. Jerison and N. Kamburov, Structure of one-phase free boundaries in the plane, International Mathematics Research Notices, 2016 (2016), 5922-5987.  doi: 10.1093/imrn/rnv339.

[18]

D. Jerison and K. Perera, Higher critical points in an elliptic free boundary problem, J. Geom Anal., 28 (2018), 1258-1294.  doi: 10.1007/s12220-017-9862-8.

[19]

D. KhavinsonE. Lundberg and R. Teodorescu, An overdetermined problem in potential theory, Pacific J. Math., 265 (2013), 85-111.  doi: 10.2140/pjm.2013.265.85.

[20]

Y. Liu, K. Wang and J. Wei, On one phase free boundary problem in $\mathbb{R}^n$, preprint, arXiv: 1705.07345.

[21]

Y. Liu, K. Wang and J. Wei, Half space theorem for the Allen-Cahn equation, preprint, arXiv: 1901.07671.

[22]

W. H. Meeks Ⅲ and H. Rosenberg, The uniqueness of the helicoid, Annals of Mathematics, 161 (2005), 727-758.  doi: 10.4007/annals.2005.161.727.

[23]

A. RosD. Ruiz and P. Sicbaldi, A rigidity result for overdetermined elliptic problems in the plane, Communications on Pure and Applied Mathematics, 70 (2017), 1223-1252.  doi: 10.1002/cpa.21696.

[24]

A. Ros and P. Sicbaldi, Geometry and topology of some overdetermined elliptic problems, J. Differential Equations, 255 (2013), 951-977.  doi: 10.1016/j.jde.2013.04.027.

[25]

R. Schoen, Uniqueness, symmetry, and embeddedness of minimal surfaces, Journal of Differential Geometry, 18 (1983), 791-809.  doi: 10.4310/jdg/1214438183.

[26]

M. Traizet, Classification of the solutions to an overdetermined elliptic problem in the plane, Geom. Funct. Anal., 24 (2014), 690-720.  doi: 10.1007/s00039-014-0268-5.

[27]

K. Wang, The structure of finite Morse index solutions to two free boundary problems in $\mathbb{R}^2$, preprint, arXiv: 1506.00491.

[28]

K. Wang and J. Wei, On Serrin's overdetermined problem and a conjecture of Berestycki, Caffarelli and Nirenberg, Comm. Partial Differential Equations, 44 (2019), 837–858, arXiv: 1502.04680. doi: 10.1080/03605302.2019.1611846.

[29]

K. Wang and J. Wei, Finite Morse index implies finite ends, Comm. Pure Appl. Math., 72 (2019), 1044–1119, arXiv: 1705.06831. doi: 10.1002/cpa.21812.

[30]

G. S. Weiss, Partial regularity for weak solutions of an elliptic free boundary problem, Comm. Partial Differential Equations, 23 (1998), 439-455.  doi: 10.1080/03605309808821352.

[31]

B. White, Curvature estimates and compactness theorems in 3-manifolds for surfaces that are stationary for parametric elliptic functionals, Inventiones Mathematicae, 88 (1987), 243-256.  doi: 10.1007/BF01388908.

Figure 1.  Mathematica plot of the free boundary of the double hairpin solution $ H_a(z) $ for $ a = 1/4 $, $ a = 1 $ and $ a = 2 $. Note that $ z = x_1 + i x_2 $ and $ x_2 $ is the horizontal axis in the diagram
Figure 2.  An illustration of the three cases for the free boundary $ F(u)\cap B_r(z) $ of a solution $ u $ having simply connected positive phase $ \mathbb{D}^+(u) $
Figure 3.  Illustrating $ \Omega $ in Case 4 of the proof of Lemma 3.6, whose existence is ruled out
Figure 4.  The conformal diffeomorphism $ U_a = H_a + i \tilde{H}_a $ mapping the right half of the positive phase $ \mathcal{D}_a = \Omega_a \cap \{x_1>0\} $ onto the slit domain $ \mathcal{S}_a $
Figure 5.  Mathematica plot of the free boundary of the Scherk solution $ S_s(x_1, x_2) $ for asymptotic slopes $ s = 1/8 $, $ s = 1/2 $ and $ s = 7/8 $. Note that in the diagram $ x_2 $ is the horizontal axis
Figure 6.  Mapping the subdomain $ \mathcal{D}^{\text{BSS}}_s $ of the positive phase of the Scherk solution $ S_s $ conformally onto the strip $ \mathcal{S}_l $ under $ U_s^{\text{BSS}} = S_s + i \tilde{S}_s. $ Note that $ Q_{\pm} $ is a saddle point of $ S_s $ with $ Q_{\pm}A_{\pm} $ and $ Q_{\pm}E_{\pm} $ being a steepest descent and a steepest ascent path from $ Q_{\pm} $, respectively
[1]

Filippo Morabito. Singly periodic free boundary minimal surfaces in a solid cylinder of $\mathbb{R}^3$. Discrete and Continuous Dynamical Systems, 2015, 35 (10) : 4987-5001. doi: 10.3934/dcds.2015.35.4987

[2]

Andrea Cianchi, Vladimir Maz'ya. Global gradient estimates in elliptic problems under minimal data and domain regularity. Communications on Pure and Applied Analysis, 2015, 14 (1) : 285-311. doi: 10.3934/cpaa.2015.14.285

[3]

Ricardo Almeida. Optimality conditions for fractional variational problems with free terminal time. Discrete and Continuous Dynamical Systems - S, 2018, 11 (1) : 1-19. doi: 10.3934/dcdss.2018001

[4]

José Ginés Espín Buendía, Daniel Peralta-salas, Gabriel Soler López. Existence of minimal flows on nonorientable surfaces. Discrete and Continuous Dynamical Systems, 2017, 37 (8) : 4191-4211. doi: 10.3934/dcds.2017178

[5]

Jian Yang, Bendong Lou. Traveling wave solutions of competitive models with free boundaries. Discrete and Continuous Dynamical Systems - B, 2014, 19 (3) : 817-826. doi: 10.3934/dcdsb.2014.19.817

[6]

Chonghu Guan, Xun Li, Zuo Quan Xu, Fahuai Yi. A stochastic control problem and related free boundaries in finance. Mathematical Control and Related Fields, 2017, 7 (4) : 563-584. doi: 10.3934/mcrf.2017021

[7]

Antonio Fasano, Mario Primicerio, Andrea Tesi. A mathematical model for spaghetti cooking with free boundaries. Networks and Heterogeneous Media, 2011, 6 (1) : 37-60. doi: 10.3934/nhm.2011.6.37

[8]

Lei Li, Jianping Wang, Mingxin Wang. The dynamics of nonlocal diffusion systems with different free boundaries. Communications on Pure and Applied Analysis, 2020, 19 (7) : 3651-3672. doi: 10.3934/cpaa.2020161

[9]

Yihong Du, Mingxin Wang, Meng Zhao. Two species nonlocal diffusion systems with free boundaries. Discrete and Continuous Dynamical Systems, 2022, 42 (3) : 1127-1162. doi: 10.3934/dcds.2021149

[10]

Daniela De Silva, Fausto Ferrari, Sandro Salsa. On two phase free boundary problems governed by elliptic equations with distributed sources. Discrete and Continuous Dynamical Systems - S, 2014, 7 (4) : 673-693. doi: 10.3934/dcdss.2014.7.673

[11]

Daniela De Silva, Fausto Ferrari, Sandro Salsa. Recent progresses on elliptic two-phase free boundary problems. Discrete and Continuous Dynamical Systems, 2019, 39 (12) : 6961-6978. doi: 10.3934/dcds.2019239

[12]

Rong Xiao, Yuying Zhou. Multiple solutions for a class of semilinear elliptic variational inclusion problems. Journal of Industrial and Management Optimization, 2011, 7 (4) : 991-1002. doi: 10.3934/jimo.2011.7.991

[13]

Tomas Godoy, Alfredo Guerin. Existence of nonnegative solutions to singular elliptic problems, a variational approach. Discrete and Continuous Dynamical Systems, 2018, 38 (3) : 1505-1525. doi: 10.3934/dcds.2018062

[14]

Ana Maria Bertone, J.V. Goncalves. Discontinuous elliptic problems in $R^N$: Lower and upper solutions and variational principles. Discrete and Continuous Dynamical Systems, 2000, 6 (2) : 315-328. doi: 10.3934/dcds.2000.6.315

[15]

Francisco Brito, Maria Luiza Leite, Vicente de Souza Neto. Liouville's formula under the viewpoint of minimal surfaces. Communications on Pure and Applied Analysis, 2004, 3 (1) : 41-51. doi: 10.3934/cpaa.2004.3.41

[16]

Eva Glasmachers, Gerhard Knieper, Carlos Ogouyandjou, Jan Philipp Schröder. Topological entropy of minimal geodesics and volume growth on surfaces. Journal of Modern Dynamics, 2014, 8 (1) : 75-91. doi: 10.3934/jmd.2014.8.75

[17]

Francesco Maggi, Salvatore Stuvard, Antonello Scardicchio. Soap films with gravity and almost-minimal surfaces. Discrete and Continuous Dynamical Systems, 2019, 39 (12) : 6877-6912. doi: 10.3934/dcds.2019236

[18]

Rafael López. Plateau-rayleigh instability of singular minimal surfaces. Communications on Pure and Applied Analysis, 2022, 21 (9) : 2981-2997. doi: 10.3934/cpaa.2022086

[19]

Mingxin Wang, Qianying Zhang. Dynamics for the diffusive Leslie-Gower model with double free boundaries. Discrete and Continuous Dynamical Systems, 2018, 38 (5) : 2591-2607. doi: 10.3934/dcds.2018109

[20]

Meng Zhao, Wan-Tong Li, Wenjie Ni. Spreading speed of a degenerate and cooperative epidemic model with free boundaries. Discrete and Continuous Dynamical Systems - B, 2020, 25 (3) : 981-999. doi: 10.3934/dcdsb.2019199

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (235)
  • HTML views (157)
  • Cited by (0)

Other articles
by authors

[Back to Top]